Illinois, 2022

Hail in Illinois, May 14, 2022

May 14, 2022 · NWS ILX · 1 event in 1 county or zone

A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 14th. Hail as large as nickels was reported near the town of Casey in Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 14th. Hail as large as nickels was reported near the town of Casey in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 1:41 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, May 14, 1:41 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
241 PM CDT Sat May 14 2022

.SYNOPSIS...
Issued at 241 PM CDT Sat May 14 2022

Scattered storms become more likely later this afternoon and evening
across east and southeast Illinois. A few of these storms could
become strong with damaging winds and heavy rain being the main
threats. A better chance for storms is expected tomorrow as a
stronger cold front moves through the area. Strong to severe storms
will be most likely south of I-72. A big relief from the hot weather
comes for the start of the new week with temperatures falling
back into the 70s.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 241 PM CDT Sat May 14 2022

Temperatures early this afternoon are sitting in the middle to upper
80s. A washed out cold front positioned from roughly north of Paris
to Effingham will slowly sag southward this evening. Warm, moist air
south of the front has result in strong instability to build with
values expected to top out around 1.5-2k J/kg. With little to no CAP
in place, scattered storms should start developing here soon. Storms
will for the most part be short lived, pulse like once again today
due to very weak vertical shear in place. Inverted V soundings will
pose a threat for damaging downburst winds in any of the more robust
cells. Weak steering flow and PWATs of 1"+ will create an
environment capable of heavy rains and possible flash flooding where
thunderstorms are slow to move. CAMs show most of the activity
fading shortly after sunset with the loss of daytime heating.

An upper trough is progged to slide through the Midwest states on
Sunday, pushing a stronger cold front through the area and bringing
yet another shot at showers and storms. An upper jet will nose into
the Middle Mississippi River Valley, with the left exit region
positioning itself overhead. This will provide a source of lift and
some wind shear. Sufficient instability looks to build south of the
I-72 corridor, which will be where the better chance for strong to
severe storms will be. An MCS looks to track from the central Plains
into Missouri late tonight into Sunday morning. Remnants from this
should track into parts of central Illinois by mid to late morning,
which may pose a threat for a few strong storms. There still remains
some uncertainty about later in the day whether the MCS will
restrengthen over southern parts of the area or if new activity
develops along any outflow boundaries. Little change to the SPC day
2 outlook was made today, with counties south of I-72 still in a
slight risk with a marginal risk north of there to the Illinois
River.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 241 PM CDT Sat May 14 2022

Cooler and drier weather returns for the start of the new week as
northwest flow sets up aloft. Temperatures to start the week look to
be in the 70s with more comfortable dewpoints as well. Flow aloft
turns more zonal by the middle of the week with our next chance of
precipitation looking to be late Tuesday night into Wednesday as a
shortwave trough pushes a front into the area. Guidance suggests
pretty strong shear will be in place going into Wednesday, though
instability may be a limiting factor for severe storm potential.

Flow aloft turns more southwesterly by the end of the week as
ridging builds over the eastern US. A warmer and humid airmass will
filter back into the area by the end of the week into next weekend.
The aforementioned cold front looks to stall out somewhere over the
area by the end of next week, keeping low end chances for showers
and storms present through the end of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1218 PM CDT Sat May 14 2022

Widely scattered storms are possible in eastern and southeast
Illinois this afternoon into early evening. Other than that, pretty
benign weather with VFR conditions and light winds. Shower and storm
activity returns once again tomorrow as a stronger cold front
moves through the area. Strong to severe storms are possible with
higher chances being south of I-72 by the afternoon/evening
hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, May 14, 1:53 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
253 PM CDT Sat May 14 2022

ILZ027>031-036>038-040>043-047>051-151100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
253 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Widely scattered to scattered thunderstorms are possible from
Sunday afternoon into mid Sunday evening. A few strong to possibly
severe thunderstorms are possible along and southeast of a
Bloomington to Quincy line, with hail and gusty winds possible.

Isolated thunderstorms will be possible from Tuesday night through
Friday night. The threat of severe weather is unclear at this
time.

Minor flooding on the Illinois River from Havana to Beardstown will
continue for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-052>057-061>063-066>068-071>073-151100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
253 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible through early evening mainly
from I-57 east. There is a marginal risk of severe storms east of
a Paris to Olney line for damaging winds and locally heavy rains
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are expected Sunday afternoon and evening.
These may be strong or severe, with the best chances south of I-72
Damaging winds are the primary concern, although large hail and a
brief tornado or two cannot be ruled out.

Isolated thunderstorms will be possible from Tuesday night through
Friday night. Scattered thunderstorms more more likely on
Wednesday evening from I-72 south. The threat of severe weather is
unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed near the Wabash river valley
through sunset.

07

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 14, 5:30 PM CST to 5:35 PM CST
Where
Clark County, 2 mi E of Casey
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.300, -87.943

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030469.